Alert archive / Colorado / Flash Flood Warnings in 2019
Flash Flood Warning 54, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Sep 3, 2019, 11:03 PM MDT for Huerfano County, Colorado. It was in force for 117 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2019, 11:03 PM MDT (05:03 UTC)
- Expired
- Sep 4, 2019, 1:00 AM MDT
- In force
- 117 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Huerfano County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 11:30 PM MDT | FLASH FLOOD | 2 W La Veta, CO | COUNTY ROAD 430 FLOODED AT MIDDLE CREEK. |
| Sep 3, 11:45 PM MDT | FLASH FLOOD | 1 Sse La Veta Pass, CO | COUNTY ROAD 442 WASHED OUT LEAVING RESIDENTS IN THE AREA STRANDED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 5.1 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
108 WGUS55 KPUB 040503 FFWPUB COC055-040700- /O.NEW.KPUB.FF.W.0054.190904T0503Z-190904T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pueblo CO 1103 PM MDT Tue Sep 3 2019 The National Weather Service in Pueblo has issued a * Flash Flood Warning for... South central Huerfano County in southeastern Colorado... * Until 100 AM MDT. * At 1102 PM MDT, emergency management reported thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Spring Burn Scar south of Highway 160 in Huerfano county, southeastern Spring Burn Scar north of Highway 160, Indian Creek on the southeastern Spring Burn Scar and La Veta. This includes the following areas, Sulphur Springs on Indian Creek, County Road 421 near Indian Creek, South Abeyta Creek near County Road 442, South Abeyta Creek near County Road 441, and North Abeyta Creek near Highway 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518 $$ ep
3 follow-up statements
884 WGUS75 KPUB 040526 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 1126 PM MDT Tue Sep 3 2019 COC055-040700- /O.CON.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huerfano CO- 1126 PM MDT Tue Sep 3 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTH CENTRAL HUERFANO COUNTY... At 1123 PM MDT, emergency management reported flash flooding along Middle Creek in the Spring Burn Scar. Radar indicates thunderstorms with heavy rain along and north of Highway 160 between La Veta and La Veta Pass. Some locations that will experience flooding include... Spring Burn Scar south of Highway 160 in Huerfano county, southeastern Spring Burn Scar north of Highway 160, Indian Creek on the southeastern Spring Burn Scar and La Veta. This includes the following areas, Sulphur Springs on Indian Creek, County Road 421 near Indian Creek, South Abeyta Creek near County Road 442, South Abeyta Creek near County Road 441, and North Abeyta Creek near Highway 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518 $$ ep
741 WGUS75 KPUB 040555 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 1155 PM MDT Tue Sep 3 2019 COC055-040700- /O.CON.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huerfano CO- 1155 PM MDT Tue Sep 3 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR SOUTH CENTRAL HUERFANO COUNTY... At 1154 PM MDT, emergency management reported flash flooding along Middle Creek in the Spring Burn Scar. Radar and rain gages indicate one to two inches of rain has fallen across the lower portions of the Middle Creek drainage. Some locations that will experience flooding include... Spring Burn Scar south of Highway 160 in Huerfano county, southeastern Spring Burn Scar north of Highway 160, Indian Creek on the southeastern Spring Burn Scar and La Veta. This includes the following areas, Sulphur Springs on Indian Creek, County Road 421 near Indian Creek, South Abeyta Creek near County Road 442, South Abeyta Creek near County Road 441, and North Abeyta Creek near Highway 160. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Move away from recently burned areas. Life-threatening flooding of creeks, roads and normally dry arroyos is likely. The heavy rains will likely trigger rockslides, mudslides and debris flows in steep terrain, especially in and around these areas. && LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518 $$ ep
127 WGUS75 KPUB 040657 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 1257 AM MDT Wed Sep 4 2019 COC055-040707- /O.EXP.KPUB.FF.W.0054.000000T0000Z-190904T0700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Huerfano CO- 1257 AM MDT Wed Sep 4 2019 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL HUERFANO COUNTY WILL EXPIRE AT 100 AM MDT... The heavy rain has ended. Flood waters are receding. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3764 10501 3743 10502 3750 10516 3760 10518 $$ mw
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:24 PM MDT, 7 hours 39 minutes earlier.
Area forecast discussion, Sep 3, 3:24 PM MDT, 7 hours 39 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 324 PM MDT Tue Sep 3 2019 .SHORT TERM...(This evening through Wednesday) Issued at 323 PM MDT Tue Sep 3 2019 Currently, GOES water vapor and upper air analysis show an upper level ridge building over the region, centered over Colorado, resulting in very weak flow aloft. Moisture is wrapping around the southern and western portions of the ridge, and TPW is just recently starting to increase over the Continental Divide, where values are now slightly above normal. TPW remains slightly below normal over the rest of the forecast area. As a result, thunderstorms are slowly developing over the high terrain late this afternoon. Further east, a cold front moved south across the eastern Colorado plains earlier today, leaving gusty northerly to northeasterly winds across the plains. Despite the northerly flow, temperatures have reached the mid 90s across the plains, and mid 80s in Colorado Springs and the high valleys. Tonight, isolated to scattered showers and thunderstorms will persist across the high terrain through around midnight. Given a lack of steering flow, activity should stay over the mountains. Although, an outflow boundary could kick off a shower or storm over the valleys or adjacent plains, but this is unlikely. The main threats with storms will be lightning and winds gusting to 45 mph. A lack of instability, shear, and TPW will limit the severe and heavy rain threat. Winds across the plains will continue to turn easterly and weaken overnight. Low stratus clouds will develop over portions of the eastern plains within the moist upslope flow. Overnight lows will be around 60 across the plains and Colorado Springs, and 40s to 50s in the high valleys. Tomorrow, the ridge will continue to build over the region with weak flow aloft and moisture continuing to increase over southern Colorado. Low clouds present across the plains will clear quickly shortly after sunrise. Thunderstorms are expected to again develop over the mountains during the afternoon, with better coverage and earlier development than today due to increased moisture. Coverage east of the high terrain will again be isolated due to weak steering flow and a lack of forcing. Shear and CAPE will remain weak so storms will stay sub-severe. With better moisture in place and slow storm movement, heavy rainfall and flash flooding, especially over burn scars, will be possible. Lightning and winds gusting to 45 mph will be the main threats with all storms. Temperatures will be slightly warmer, with highs in the mid 90s across the plains, around 90 in Colorado Springs, and 80s in the high valleys. Winds will be breezy out of the southeast during the day. .LONG TERM...(Wednesday night through Tuesday) Issued at 323 PM MDT Tue Sep 3 2019 An upper level ridge will be centered over the area Wed night through Thu. Wed evening it looks like mainly the mtns along the Continental Divide and the Pikes Peak area will see some isolated showers/tstms. Then on Thu afternoon and into the evening, scattered showers/tstms will develop over all the mtn areas, with the Palmer Divide and the high valleys probably seeing some isolated precip. Temps on Thu will be above average, with highs across the plains being in the 90s and about 10 deg above average, and in the high valleys highs should be in the lower and mid 80s, or about 5 deg above average. Fri, a disturbance moves across the area early in the day and a front moves thru the southeast plains, with low and mid level upslope flow in the afternoon. Forecast models show precip over the mtns and high valleys in the afternoon and evening hours, with storms moving over the I-25 corridor in the evening, and a few spreading across the southeast plains as well. A stronger system moves thru the Dakotas on Sat, sending another front into eastern CO. Scattered to widespread precip chances are expected Sat afternoon and evening across southern CO, and some precip may continue into the late night hours across southeast CO. Temps will be a little cooler Fri and Sat. Sun, an upper level trof will move into the Great Basin, with increasing south to southwest winds over southern CO. The trof will then move across CO Sun night. Scattered to widespread precip is expected Sun afternoon and into Sun night. Temps on Sun are expected to be above average, with highs in the 80s over southeast CO, and in the 70s in the high valleys. Mon looks like a drier and warmer day, but then another disturbance moves across the area on Tue with precip chances returning. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 323 PM MDT Tue Sep 3 2019 VFR and dry conditions are expected at the three TAF sites (KALS, KCOS, KPUB) over the next 24 hours. Gusty winds currently ongoing at all three sites will become light and from the east after 6 PM this evening. Low clouds will develop across the eastern plains overnight, including near/over KCOS and KPUB, with a low probability of MVFR CIGs developing. There is just a low chance of a shower or weak thunderstorm developing in the vicinity of any of the three TAF sites this evening, and again late tomorrow afternoon and evening. Regardless, nearby thunderstorms may send gusty outflow winds through any of the sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LINE LONG TERM...28 AVIATION...LINE
Hazardous weather outlook, Sep 3, 11:47 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1147 AM MDT Tue Sep 3 2019 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1147 AM MDT Tue Sep 3 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered showers and thunderstorms are expected to develop over the mountains and high valleys this afternoon and early evening, mainly after 3 PM. Very isolated showers and thunderstorms will then spread to the Interstate 25 corridor through the evening. Any storms that do develop will produce lightning and have the potential to produce gusty winds up to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered afternoon and evening showers and thunderstorms are expected over and near the higher terrain Wednesday and Thursday. With weak steering flow aloft, storms will be slow moving, leading to the potential for locally heavy rainfall and possible flash flooding, especially across area burn scars. Cooler temperatures with more widespread shower and thunderstorm activity can be expected for Friday through Monday, as several weather systems dig into the Great Basin and then continue across the Rockies. Storm threats through the weekend include locally heavy rainfall and gusty outflow winds, with small hail also possible with stronger storms. Flash flooding will also remain possible, mainly on area burn scars. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 12/12
Nearby
Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.